Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Cheyenne, WY

May 17, 2019Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 17, 2019, 5:18 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2019, 5:18 PM MDT (23:18 UTC)
Expired
May 17, 2019, 5:45 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:20 PM MDT, 58 minutes earlier.

Area forecast discussion, May 17, 4:20 PM MDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
420 PM MDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 420 PM MDT Fri May 17 2019

The airmass has significantly stabilized over southeastern Wyoming
under thick cloudcover and rainfall...so we dropped SVR TSTM Watch
171 for those areas in the latest update. We continue with the
watch across our southern Nebraska Panhandle zones where
instability remains, but main area of concern there will be
Kimball and Cheyenne counties where SBCAPE 600 to 1000 j/kg
continues along the Colorado border. We also may drop the watch
early for Scottsbluff, Banner and Morrill counties if we don't
see significant airmass recovery there in the next couple of
hours. Right now that instability recovery does not seem overly
likely given amount of mid/high cloud spreading north from the
storms in Colorado. Stay tuned. /Garmon

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG

S$
Hazardous weather outlook, May 17, 2:58 AM MDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 AM MDT Fri May 17 2019

NEZ002-003-019-095-096-WYZ101-102-107-108-180900-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms will be possible this afternoon
along a cold front. Strong winds and large hail will be possible
along with very heavy rainfall. The most likely time for severe
storms is from Noon to 6 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

NEZ020-021-054-055-WYZ118-119-180900-
Banner-Morrill-Kimball-Cheyenne-Central Laramie County-
East Laramie County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms are expected this afternoon and
early evening along a stalled frontal boundary. Strong low level
wind shear and instability will be present suggesting a threat for
strong winds large hail and possibly tornadoes. The most likely
time frame for severe storms is 1 to 8 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

WYZ103>106-109>117-180900-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered showers and thunderstorms are possible his afternoon
with an isolated chance for strong winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An active Storm track will bring below average temperatures and
above average precipitation to southeastern Wyoming and western
Nebraska through the weekend and into next week. SNow will be
possible in the higher elevations with potential for increased
flooding.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 17, 1:41 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
141 PM MDT Fri May 17 2019

WYZ117>119-172030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
141 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne.

This includes Interstate 80 in Wyoming between mile markers 367 and
382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4127 10458 4107 10430 4100 10442 4100 10484
TIME...MOT...LOC 1941Z 228DEG 18KT 4096 10475

Worley
Local storm report, May 17, 2:50 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             7 SE BURNS              41.13N 104.26W
05/17/2019  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

JG
Special weather statement, May 17, 3:10 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Fri May 17 2019

NEZ020-054-WYZ119-172200-
Kimball NE-Banner NE-East Laramie County WY-
310 PM MDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...SOUTH
CENTRAL BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 27 miles west of Kimball, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4112 10420 4124 10426 4150 10380 4126 10362
TIME...MOT...LOC 2110Z 236DEG 11KT 4119 10419

Worley
Local storm report, May 17, 3:19 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             7 SE BURNS              41.12N 104.26W
05/17/2019  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

WILLS
Special weather statement, May 17, 4:30 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Fri May 17 2019

NEZ054-055-172315-
Kimball NE-Cheyenne NE-
430 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westplains, or 22 miles south of Kimball, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Potter.

This includes Interstate 80 in Nebraska between mile markers 33 and
51.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4134 10333 4108 10299 4100 10314 4100 10362
TIME...MOT...LOC 2230Z 223DEG 24KT 4092 10355

Worley
Special weather statement, May 17, 5:12 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Fri May 17 2019

NEZ021-055-180000-
Cheyenne NE-Morrill NE-
512 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownson, or 10 miles west of Sidney, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sidney, Dalton, Gurley, Colton, Brownson, Lorenzo and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 43 and
62.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4100 10310 4109 10333 4152 10302 4127 10264
TIME...MOT...LOC 2312Z 220DEG 25KT 4110 10317

Worley

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:27 PM MDTSpecial Weather StatementCYSLaramie48 min
May 16, 7:49 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte26 min
May 16, 8:12 PM MDTSpecial Weather StatementCYSGoshen48 min
May 16, 8:39 PM MDTSpecial Weather StatementCYSGoshen51 min
May 16, 9:11 PM MDTSpecial Weather StatementCYSNiobrara49 min
May 16, 9:16 PM MDTSpecial Weather StatementCYSNiobrara44 min
May 16, 9:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
May 17, 12:26 PM MDTSpecial Weather StatementCYSLaramie34 min
May 17, 1:41 PM MDTSpecial Weather StatementCYSLaramie49 min
May 17, 2:08 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 17, 2:38 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 17, 3:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
May 16, 7:19 PM MDTSpecial Weather StatementCYSBanner41 min
May 16, 7:39 PM MDTSpecial Weather StatementCYSBanner51 min
May 16, 9:04 PM MDTSpecial Weather StatementCYSSioux41 min
May 17, 3:10 PM MDTSpecial Weather StatementCYSKimball50 min
May 17, 3:27 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball30 min
May 17, 4:30 PM MDTSpecial Weather StatementCYSCheyenne45 min
May 17, 5:12 PM MDTSpecial Weather StatementCYSCheyenne48 min
May 17, 5:29 PM MDTSevere Thunderstorm WarningCYSCheyenne16 min
May 17, 5:37 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.